Missouri, 2019

Dense Fog in Missouri, February 2, 2019

February 2, 2019 · NWS PAH · 11 events in 11 counties and zones

Dense fog formed late at night and continued through the morning hours. The fog reduced visibility to one-quarter mile or less.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Dense fog formed late at night and continued through the morning hours. The fog reduced visibility to one-quarter mile or less. High pressure over the middle Atlantic states produced south winds that brought milder air over cold moist ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 2, 2:09 AM CST, 51 minutes earlier.

Area forecast discussion, Feb 2, 2:09 AM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
209 AM CST Sat Feb 2 2019

.SHORT TERM...(Today through Monday night)
Issued at 208 AM CST Sat Feb 2 2019

Increasing confidence in the short term as models are in good
general agreement.

Fog or any lingering drizzle should lift or burn off soon after
sunrise. The most prominent change in the weather will be an
aggressive warming trend. Models agree on high temperatures 10 to 20
degrees above normal. This will be the result of ridging aloft
combined with a surface reflection of high pressure at the surface
drifting just east of the region creating a warm and moist southerly
flow at the surface. This warm moist flow will continue through the
weekend as temperatures steadily rise along with abundant
moisture...especially for this time of the year. As we head into
Monday a weak perturbation in the flow flow aloft will approach the
region. This will bring a slight chance of rain mainly west of the
Mississippi as early as Sunday night. This will also have a surface
reflection of a cold front arriving Monday. This will bring a chance
of rain to the entire region. Cooler high pressure will build into
the region in the cold fronts wake...bringing temperatures much
closer to normal as we head through the week. By the time the cooler
air arrives...the moisture will be limited so any precipitation with
this system should all be liquid. In addition storm totals should be
light. There is some instability aloft but nothing surface based as
a strong inversion will be firmly entrenched over the area. Although
a clap of thunder can not be ruled out the chance is low enough to
preclude introduction at this time.

.LONG TERM...(Tuesday through Friday)
Issued at 208 AM CST Sat Feb 2 2019

An unsettled period is forecast. At the beginning of the extended
the long range models show an upper low will be over the west U.S.,
with broad WSW flow over much of the CONUS. The models begin to
diverge fairly quickly by Wednesday with this system. The EC/CMC
solutions are faster with the upper level energy moving across the
Rockies, GFS slower. The spread becomes even larger by Thursday. The
GFS has the upper level energy back over the Four Corners region,
while the CMC and EC lift the energy rapidly northeast, reaching the
Upper Midwest by 00z Friday. Throw in the UKMET, and it looks more
like the GFS/FV-3 solutions. The main issue this will create is, how
long to hold on to PoPs Thursday night into Friday. The EC in
response to faster moving energy, deepens surface low pressure
moving from Missouri NE into the Great Lakes region Thursday through
Thursday night, resulting in a much faster frontal passage. The GFS
still has the front draped across the area Thursday night and does
not move it out until sometime Friday. The temperature forecast will
be quite dependent on all this as well. So our approach will be this.

For now, we are just splitting the difference given such a high
degree of uncertainty. Tuesday should be dry. We are confident in
above normal temperatures and precip chances Tuesday night through
Thursday. Confidence drops off considerably Thursday night through
Friday. Locally heavy rain cannot be ruled out. Multiple models also
show varying degrees of instability. So we have some thunder
maintained, mainly for Wednesday night and Thursday for now. Again,
this all depends on timing and could be adjusted one way or the
other.

&&

.AVIATION...
Issued at 445 PM CST Fri Feb 1 2019

A warm air overrunning pattern will be kicking in later tonight
and esp tmrw, providing a warm advection pattern favorable for low
clouds and potentially for vsby restrictive fog. Have MVFR bases/cigs
introduced by/after 08-09z at KCGI/KPAH, and around 13-15z
KEVV/KOWB. Late night/early morning vsby restricting fog warrants
tempo mention at this writing, will monitor for fine tuning toward
next issuance.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...KH
LONG TERM...08
Hazardous weather outlook, Feb 1, 12:46 PM CST, 14 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1246 PM CST Fri Feb 1 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021900-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1246 PM CST Fri Feb 1 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

However...minor river flooding is forecast to continue. Please
refer to the warnings and statements for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

However, minor river flooding is forecast to continue. Please
refer to the warnings and statements for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 dense fog. Local standard time, as filed.

Dense Fog, Cape Girardeau

When
February 2, 3:00 AM CST to 10:00 AM CST
Where
Cape Girardeau forecast zone
Reported by
ASOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Dense Fog, Scott

When
February 2, 3:00 AM CST to 10:00 AM CST
Where
Scott forecast zone
Reported by
ASOS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
February 2, 3:00 AM CST to 8:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Dense Fog, Bollinger

When
February 2, 3:00 AM CST to 8:00 AM CST
Where
Bollinger forecast zone
Reported by
AWOS
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Dense Fog, Stoddard

When
February 2, 3:00 AM CST to 8:00 AM CST
Where
Stoddard forecast zone
Reported by
AWOS
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Dense Fog, New Madrid

When
February 2, 3:00 AM CST to 8:00 AM CST
Where
New Madrid forecast zone
Reported by
AWOS
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Dense Fog, Mississippi

When
February 2, 3:00 AM CST to 8:00 AM CST
Where
Mississippi forecast zone
Reported by
AWOS
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
February 2, 3:00 AM CST to 8:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

Dense Fog, Butler

When
February 2, 3:00 AM CST to 8:00 AM CST
Where
Butler forecast zone
Reported by
AWOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Dense Fog, Carter

When
February 2, 3:00 AM CST to 8:00 AM CST
Where
Carter forecast zone
Reported by
AWOS
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Dense Fog, Ripley

When
February 2, 3:00 AM CST to 8:00 AM CST
Where
Ripley forecast zone
Reported by
AWOS
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 804069, 804070, 804071, 804072, 804073, 804074, 804075, 804076, 804077, 804078, 804079.